Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 25, 2017, 5:04 PM EDT for 5 counties in Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2017, 5:04 PM EDT (21:04 UTC)
- Expired
- May 25, 2017, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:15 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 25, 3:15 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017
.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.
Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.
Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.
Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.
Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.
High temperatures will be in the 70s and 80s... some 60s at
higher elevations.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.
VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.
Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.
&&
.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.
Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.
A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.
&&
.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.
Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
018.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
Coastal Flood Watch late tonight for MDZ017.
Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
for ANZ530-531-536-538-539.
Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
540>543.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, May 25, 12:07 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1207 PM EDT Thu May 25 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1207 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon into early this evening. The strongest storms will be capable of producing large hail...locally damaging winds and perhaps an isolated tornado. Heavy downpours in thunderstorms will pose a threat for localized flash flooding of small streams and creeks as well. Special marine warnings may also be required over the waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of showers and thunderstorms are possible Saturday afternoon into Sunday evening. The potential exists for some of these storms to produce severe weather and flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1207 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon into early this evening. The strongest storms will be capable of producing large hail...locally damaging winds and perhaps an isolated tornado...especially across northern and central Maryland...northern Virginia and eastern West Virginia. Heavy downpours in thunderstorms will pose a threat for localized flash flooding of small streams and creeks as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of showers and thunderstorms are possible Saturday afternoon into Sunday evening. The potential exists for some of these storms to produce severe weather and flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 25, 4:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL KING GEORGE 38.27N 77.18W
05/25/2017 M1.00 INCH KING GEORGE VA TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1702029
KLWLocal storm report, May 25, 4:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
05/25/2017 M51 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1702030
DHLocal storm report, May 25, 4:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
05/25/2017 M40 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1702031
DHLocal storm report, May 25, 5:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
05/25/2017 M41 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX1702032
DHLocal storm report, May 25, 5:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM MARINE TSTM WIND 5 S SWAN POINT 38.23N 76.95W
05/25/2017 M41 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX1702033
DHLocal storm report, May 25, 5:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM MARINE TSTM WIND 2 SE COBB ISLAND 38.24N 76.83W
05/25/2017 M39 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX1702034
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:38 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 38 hr |
| May 25, 10:20 AM EDT | Areal Flood Warning | LWX | Culpeper, Madison | 6 hr |
| May 25, 10:25 AM EDT | Areal Flood Warning | LWX | Augusta, Rockingham | 10 hr |
| May 25, 3:39 PM EDT | Special Marine Warning | LWX | 96 min | |
| May 25, 3:46 PM EDT | Flash Flood Warning | LWX | Shenandoah | 4 hr |
| May 25, 4:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| May 25, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 49 min |
| May 25, 4:45 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock, Shenandoah, Warren | 45 min |
| May 25, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford | 50 min |
| May 25, 5:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| May 25, 5:07 PM EDT | Special Marine Warning | LWX | 98 min | |
| May 25, 5:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 25, 5:28 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 17 min |
| May 25, 5:57 PM EDT | Special Marine Warning | LWX | 93 min | |
| May 25, 7:16 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 25, 7:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| May 25, 4:44 AM EDT | Coastal Flood Watch | LWX | Saint Mary's | 11 hr |
| May 25, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Prince George's, City of Baltimore | 49 min |
| May 25, 6:29 PM EDT | Flash Flood Warning | LWX | Montgomery | 3 hr |
| May 25, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 43 min |
| May 25, 7:40 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| May 25, 7:59 PM EDT | Coastal Flood Advisory | LWX | Baltimore, City of Baltimore | 15 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.